Letter to the Editor
Severe agranulocytosis following first infliximab infusion in Crohn's disease
Article first published online: 9 AUG 2011
Copyright © 2011 Crohn's & Colitis Foundation of America, Inc.
Inflammatory Bowel Diseases
Volume 17, Issue 11, pages E147–E148, November 2011
How to Cite
Rosales-Zábal, J. M., Fernández-Pérez, F., Albandea-Moreno, C., Vera-Rivero, F. M. and Navarro-Jarabo, J. M. (2011), Severe agranulocytosis following first infliximab infusion in Crohn's disease. Inflamm Bowel Dis, 17: E147–E148. doi: 10.1002/ibd.21829
- Issue published online: 10 OCT 2011
- Article first published online: 9 AUG 2011
- Manuscript Accepted: 20 JUN 2011
- Manuscript Received: 10 JUN 2011
To the Editor:
Infliximab is a monoclonal anti-tumor necrosis factor alpha (TNF-α) antibody useful for induction and maintenance of remission in Crohn's disease (CD).1, 2 It is the most widely used biological drug and, therefore, the one for which there is a clearer safety profile.3 Allergic reactions during infusions are relatively common, including headaches, nausea, skin rash, urticaria, chest pain, and dyspnea, among others, often controlled by reducing the infusion rate or by pretreating with steroids and antihistamines. The onset of infliximab-related acute agranulocytosis constitutes a highly uncommon and potentially very severe adverse effect that has rarely been reported in the international literature.4–6
We report a case of a 28-year-old Caucasian male with ileal CD of over 4 years of evolution treated with azathioprine 150 mg daily and occasionally with the addition of oral budesonide. He was admitted to the hospital with mesogastric abdominal pain, nausea, vomiting, and fever, as well as a trend towards constipation. Physical exam suggested the presence of a mass in left flank. At admission, laboratory tests revealed mild leukocytosis (13,400/mm3) with significant neutrophilia (91%) and an elevated C-reactive protein (CRP) of 3.1 mg/dL (0–0.5). Red blood cells and platelets counts as well as the biochemical profile were normal. Chest x-ray showed no significant alterations and plain abdominal x-ray indicated a mild dilatation of the transverse colon. Abdominopelvic computed tomography (CT) scan with oral and intravenous contrast showed jejunal wall thickening, inflammatory changes in surrounding mesenteric fat, an adjacent 4 × 3.5 cm lobulated and septated fluid collection (Fig. 1).
Treatment with wide-spectrum antibiotics (ciprofloxacin and metronidazole, later shifted to piperacillin/tazobactam) in parallel with intravenous corticosteroids; parenteral nutrition was indicated for 3 weeks, resulting in a good clinical response and a significant reduction of the fluid collection (now 1.5 cm). However, when oral diet was attempted the patient once again complained of abdominal pain and vomiting, suggestive of intestinal pseudo-obstruction in the setting of small intestine inflammatory flare. We decided to treat with infliximab (5 mg/kg) plus dexchlorpheniramine and hydrocortisone to prevent allergic reactions as per protocol, achieving a good clinical response and relief of abdominal symptoms. Nevertheless, postinfliximab laboratory testing showed progressive neutropenia that became absolute (Fig. 2) and associated with fever. Bone marrow biopsy was taken, showing a myeloid series expression of 23% made up of promyelocytes with absolute absence of later maturative stages. Blood and urine cultures as well as autoimmune tests were negative. Antibiotic therapy was modified into amikacin, cefepime, and fluconazole, starting colony-stimulating factor (CSF) administration. After a few weeks of hospitalization, neutropenia and the initial set of symptoms progressively resolved and the patient was discharged from the hospital. Later outpatient check ups revealed clinical and radiologic remission and normal leukocyte counts, with a maintenance treatment consistent with oral 5-aminosalicylate (5-ASA) and budesonide.
One of the current therapeutic options for the management of patients with moderate to severe active CD is the use of monoclonal antibodies or biological drugs, of which infliximab is widely used. Its therapeutic efficacy has been demonstrated in inducing clinical remission of active luminal steroid-refractory or steroid-dependent CD with failure and/or contraindication to immunomodulator treatment. In addition, it is effective to maintain long-term remission in patients who achieved remission after induction therapy. It has also demonstrated its usefulness to induce and to maintain remission in fistulizing CD.
Any adverse effect taking place during infliximab administration or within the following 2 hours currently constitute the main adverse effects of these drugs. Headaches, nausea, skin rash, urticaria, as well as dyspnea and chest pain are the most frequent side effects. Most of theses cases resolve by interrupting the administration and by reinitiation of the infusion at a lower rate.3 Overall, infliximab withdrawal is required in less than 1% of these cases. These reactions seem to depend on formation of anti-infliximab antibodies, which seem also to be responsible for the loss of response to the drug and the development of delayed hypersensitivity syndrome.7
In patients treated with infliximab, agranulocytosis is a rarely documented adverse event. As an explanation for this side effect, autoantibodies formation against granulocytes and neutrophils by the influence of infliximab has been suggested.5 On the other hand, as TNF-α may regulate interleukin (IL)-1, IL-6, IL-8, and granulocyte and monocyte CSF (GMCSF), its blockade by infliximab may interfere with bone marrow-derived cell proliferation and maturation.4
To date, this is the first clinical report of a patient with CD who developed an acute and severe agranulocytosis due to maturation blockade following the first dose of infliximab. Although unusual, we believe that this rare event should be taken into account in patients receiving infliximab or any other biological agents for the first time. Finally, it is not possible to exclude a cooperative role of azathioprine in this complication, although in this particular patient no cytopenias were detected in his previous follow-up while this immunomodulator was administered.
- 1Maintenance infliximab for Crohn's disease: the ACCENT I randomised trial. Lancet. 2002; 359: 1541–1549., , , et al.
- 2Infliximab maintenance therapy for fistulizing Crohn's disease. N Engl J Med. 2004; 350: 876–885., , , et al.
- 3Farmacología de la enfermedad inflamatoria intestinal. In: Gassull MA, Gomollón F, Hinojosa J, Obrador A, editors. Enfermedad inflamatoria intestinal. 3rd ed. Madrid: Arán ediciones; 2007. p 222–229..
- 4Severe neutropenia and thrombocytopenia associated with infliximab. Ann Intern Med. 2003; 139: W–W63., , .
- 5Drug-induced agranulocytosis during treatment with infliximab in enteropathic spondyloarthropathy. Clin Exp Rheumatol. 2005; 23: 247–250., , .
- 6Antitumor necrosis factor-induced neutropenia: a case report with double positive rechallenges. Clin Rheumatol. 2007; 26: 1527–1529., , , et al.
- 7Influence of immunogenicity on the long-term efficacy of infliximab in Crohn's disease. N Engl J Med. 2003; 348: 601–608., , , et al.
José Miguel Rosales-Zábal MD*, Francisco Fernández-Pérez MD*, Cristóbal Albandea-Moreno MD, Francisco Miguel Vera-Rivero MD*, José María Navarro-Jarabo MD*, * *Agencia Sanitaria Costa del Sol, Gastrointestinal Unit, Marbella, Málaga, Spain, †Hospital USP Marbella, Gastrointestinal Department, Marbella, Málaga, Spain.